Remember the last time you laughed out loud in a movie or with your friends? Perhaps you even had belly laughter—when you laugh so hard your belly hurts? Remember how good you felt after that? It's because your opiate receptors were stimulated and you now have a little more endorphins circulating in your bloodstream. Well, gluten and dairy can mildly stimulate these same receptors. And just as an addict may have withdrawal symptoms when they stop their drug of choice, such may be the case with gluten and dairy withdrawal. My friend William Davis, MD, author of Wheat Belly, even came up with a name for it: wheat withdrawal. The same may be true for removing dairy or sugar.
If this happens to you, don't be surprised. First of all, this may be the first time you had to give up some of your favourite comfort foods cold turkey. And these favourite foods become comfort foods for a reason: Sugar-laden foods, especially refined carbohydrates, are highly addictive. Your body is actually going through a gliadin-casein-sugar-derived opiate withdrawal.
I've found that a small percentage of people might feel tired, depressed, or even nauseated for about two to five days after they stop eating wheat, dairy, and sugar. They can't exercise and often have headaches. It's the same mechanism as the two- to three-day withdrawals that so many folks experience when they give up coffee.
Dr. Davis believes that wheat withdrawal can be quite unpleasant for close to 40 percent of the population. That has not been my clinical experience. Our number has been closer to 10 percent, which is still a substantial number. You may have a friend or family member who has tried to go gluten-free and has told you, "My body must need wheat. It's been 3 days since I've had anything made of wheat, and I feel awful!" This response can be scary. But remember, it's not that the body needs wheat; it craves it. This is just the body craving a toxic substance that it has gotten accustomed to.
Don't worry: The symptoms will disappear quickly. And best of all, the cravings for sugar and wheat will subside, and then you feel wonderful! To lessen withdrawal symptoms:
Stay well hydrated
There is a diuretic effect when you stop eating wheat, dairy, and sugar. If you lose weight the first week, about half that will be water from excess inflammation.
Season your food with a little more salt than usual
A few people develop leg cramps, and a bit of sea salt can prevent this. Nothing major: Just an extra pinch of salt per day will do the trick (unless your doctor has told you otherwise).
Try putting the salt directly on your tongue. If you are sodium deficient and can get past the belief that "any salt is bad for you" (which is the furthest thing from true), you may notice that it tastes really good and you'd like a little more. Body language never lies. And it won't take long before you can tell the difference between a message from your body to fill a true nutrient insufficiency (need for a little salt), and a craving for a stimulatory toxin (gluten).
Start this program when life is not at the peak of stressfulness. Don't begin this new routine the same day you start a new job or end a relationship. Giving yourself permission to launch this new program when you feel comfortable can lessen your body burden and reduce your withdrawal symptoms.
Exercise will take your mind off your symptoms and create the endorphins you are looking for in a much healthier way.